Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
monksunited

Should I Take Accutane Or Not?

Recommended Posts

Let me start with the background. Ive had acne for 3 and a half years now and I am currently 16. Its never been very severe and Ive controlled it with things like Salycilic acid and tea tree oil based face washes. I saw a dermatologist 8 months ago who gave me antibiotics which didnt work. Today I went to another dermatologist who prescribed me accutane. Now, I live in Pakistan and this guy is probably one of the best dermatologists in the country but he prescribed me Accutane literally 2 minutes into our consultation. I told him id heard bad things about accutane and its side effects after which he very vainly listed all his achievements in the dermatological field and gave me a lecture on how the only reason accutane is considered bad is because skin care companies will go out of business if its popular so I took the prescription and walked out. I still havent gone out to buy Accutane but its readily available here in Pakistan.

Now, about my acne. Its not severe but its not mild either and its persistent and everything from anti-biotics to Salycilic acid have failed thus far. Also it causes me quite a bit of depression too. So, should I take it or not?

Finally, my question to you, the acne.org community is should I take Accutane regardless of the known side effects and how bad are they? So give me EVERYTHING on Accutane.

Thanks.

Also I attached a photo of my face if anyone wants to see the acne. Its on the shoulders and chest and near the ears too.

post-212457-0-40773800-1373143519_thumb.

post-212457-0-40773800-1373143519_thumb.

Share this post


Link to post
Share on other sites

IMO, I really don't think your acne is severe enough for Accutane. Have you tried BP (like the regimen)? topical retinoids? diet changes? I would try these things first before considering Accutane.

I know this site has a lot of information on Accutane and a good list of Accutane side effects. I think this information is under "about acne" in the site navigator. I will be starting Accutane myself soon. I know some of the most common side effects are things like dry skin/lips/eyes, nose bleeds, fatigue.

Share this post


Link to post
Share on other sites

I don't think u should take accutane your acne doesn't even look mild. Not recommend for people unless acne is severe. Or you have failed antibiotics and topicals many times.

To be honest I see what could be a zit or a mole.

Share this post


Link to post
Share on other sites

My advice take the prescription and throw it in the garbage your acne is nowhere near taking the risk of permanent damage to your body/mind

Share this post


Link to post
Share on other sites

I think maybe assess to what degree it is effecting your life, how it is effecting your mental health, social relationships, is it making you depressed etc. Look into your family history of the disease i.e. have any of your relatives suffered with it and did they grow out of it? I think acne is a complex disease and it can severely damage a persons mental health (and thus physical) regardless of the severity of the acne itself.

My acne was not classed as severe but I am taking accutane and it has worked like no other acne medication I have ever tried. It really is incredible, so far it has given me back my life and completely changed my skin everywhere for the better. However, I appreciate there are the small percentage who do suffer from the rare side effects. It's a difficult choice but I really do understand your suffering.

Best of luck to you.

Share this post


Link to post
Share on other sites

I think maybe assess to what degree it is effecting your life, how it is effecting your mental health, social relationships, is it making you depressed etc. Look into your family history of the disease i.e. have any of your relatives suffered with it and did they grow out of it? I think acne is a complex disease and it can severely damage a persons mental health (and thus physical) regardless of the severity of the acne itself.

My acne was not classed as severe but I am taking accutane and it has worked like no other acne medication I have ever tried. It really is incredible, so far it has given me back my life and completely changed my skin everywhere for the better. However, I appreciate there are the small percentage who do suffer from the rare side effects. It's a difficult choice but I really do understand your suffering.

Best of luck to you.

This is as balanced a response as you're going to receive on this site regarding Accutane. The truth is, if your acne is affecting your mental health and social life, Accutane is more than worth the risk. Your dermatologist is most likely not an amateur (as you say, he is probably one of the best in your region) and he fully understands the risks behind this medication. No one is trying to scam you by prescribing you Accutane, unlike the countless oral antibiotics and topicals. My acne has never been severe either, but I've certainly considered taking the medication and still am, in the back of my mind. This is mainly because acne really predisposes me to depression and makes me act like I am not myself. It is natural that you will hear mostly horror stories on this site, as it is heavily biased.

Share this post


Link to post
Share on other sites

So the thing is ive never tried BP. Should I go for BP before I go for Accutane?

Yeah, go ahead and give BP a try. I think it could be quite effective in your case. Given the minimal severity of your acne, you should literally begin seeing results in a day or two. Carefully monitor the size and redness of your acne after BP application. If it is dramatically reduced (as it should be if you apply generously), then a BP regimen probably won't be a bad idea.

Share this post


Link to post
Share on other sites

I agree with many posters that accutane at this time is not your best option as you've not tried other things first. Here is a list of things you can try:

diet changes: no dairy or gluten for 1-3months (maybe even going paleo) - this is the easiest change you can make

BP (maybe using The Regimen from this site)

A retinoid like differin, atralin, retin A

And if ALL that fails, then re visit the possibility of accutane.

Also take into account that you are still your teens, a prime hormonal phase so even with accutane, acne may very well return (My cousin is 17 and going through the exact same thing but is just letting it ride).

Good Luck with your choice

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×